The cumulative use of several antiretrovirals, including d-drugs Zerit, Videx, Viread and Agenerase, were independently associated with increased rates of end-stage liver disease and hepatocellular carcinoma among adults with HIV.
Healio reports that researchers, including Dr Lene Ryom, of the University of Copenhagen, department of infectious diseases, Denmark, conducted a retrospective cohort study and followed patients with HIV who were receiving antiretroviral drugs such as Zerit (stavudine, Bristol-Myers Squibb), Videx (didanosine, Bristol-Myers Squibb) Viread (tenofovir, Gilead Sciences) and Agenerase (amprenavir, Glaxo Wellcome Inc) until evidence of end-stage liver disease (ESLD) or HCC, death, 6 months after last visit or January 2014. Any associations between ESLD/HCC and cumulative use of individual antiretrovirals were measured using Poisson regression analysis adjusting for potential confounders, according to the research.
Over a median follow-up of 8.4 years, 319 cases of ESLD/HCC occurred, indicating an incidence rate of 1.01 per 1,000 person-years (95% CI, 0.9-1.12). This incidence rate led to a 62.6% mortality rate at 1 year.
“In a large heterogeneous cohort of HIV-positive individuals, the incidence of ESLD/HCC … was relatively low and driven primarily by co-infection with viral hepatitis,” Ryom is quoted in the report as saying.
After adjusting for multiple confounders, the cumulative exposure to use of stavudine (relative rate (RR) = 1.46; 95% CI, 1.2-1.77), didanosine (RR = 1.32; 95% CI, 1.07-1.63), tenofovir (RR = 1.46; 95% CI, 1.11-1.93) or amprenavir (RR = 1.47; 95% CI, 1.01-2.15) was associated with increased rates of ESLD/HCC. These associations with increased ESLD/HCC rates declined 6 years after cessation, according to the research.
“There was limited evidence for reversibility of ESLD/HCC risk upon cessation of d-drugs (didanosine and stavudine), and intensified monitoring of liver function and avoidance of hepatotoxic compounds should hence be considered amongst all with longer-term current or prior d-drug exposure,” Ryom said.
The researchers concluded: “The use of d-drugs should furthermore be avoided, where there are alternatives available and focus should be put on those with longer-term d-drugs exposure who remain at increased ESLD/HCC risk. The unexpected, and viral hepatitis independent, (tenofovir) association calls for further investigations.”
Objectives: Whilst several antiretroviral drugs (ARVs), including the d-drugs stavudine (d4T) and didanosine (ddI), may cause biomarker-defined hepatotoxicity, their association with clinically defined end-stage liver disease (ESLD) and hepatocellular carcinoma (HCC) remains unknown.
Design: Prospective cohort study
Methods: D:A:D participants were followed until the first of ESLD (variceal bleeding, hepatic encephalopathy, hepatorenal syndrome or liver transplantation), HCC (histology or alpha-fetoprotein plus imaging), death, 6 months after last visit or 1/2/2014. Associations between ESLD/HCC and cumulative use of individual ARVs were investigated using Poisson regression adjusting for potential confounders.
Results: During a median follow-up of 8.4 years, 319 ESLD/HCC cases occurred (incidence 1.01/1000 person-years [95%CI 0.90-1.12]) with a 62.6% one-year mortality rate. After adjustment, cumulative (per 5 years) exposure to d4T (relative rate 1.46 [95%CI 1.20-1.77]), ddI (1.32 [1.07-1.63]), tenofovir (TDF, 1.46 [1.11-1.93]) and (fos)amprenavir (APV, 1.47 [1.01-2.15]) was associated with increased ESLD/HCC rates. Longer exposure to emtricitabine (0.51 [0.32-0.83]) and nevirapine (0.76 [0.58-0.98]) were associated with lower ESLD/HCC rates. The ddI/d4T-associated increased ESLD/HCC rate only started to decline 6 years after cessation.
Conclusion: Cumulative use of d4T, ddI, TDF and APV were independently associated with increased ESLD/HCC rates, and intensified monitoring of liver function should hence be considered amongst all individuals exposed for longer time-periods. The use of d-drugs should furthermore be avoided, where there are alternatives available and focus should be put on those with longer-term d-drugs exposure who remain at increased ESLD/HCC risk. The unexpected, and viral hepatitis independent, TDF association calls for further investigations.